Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Goodland, KS

April 21, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Apr 21, 2019, 3:57 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2019, 3:57 PM MDT (21:57 UTC)
Expired
Apr 21, 2019, 7:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS53 KGLD 212157
FFWGLD
COC063-220100-
/O.NEW.KGLD.FF.W.0002.190421T2157Z-190422T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
357 PM MDT Sun Apr 21 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Western Kit Carson County in east central Colorado...

* Until 700 PM MDT.

* At 357 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Flagler and Seibert. 

This includes Interstate 70 in Colorado between mile markers 390 and
408.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 10315 3957 10290 3913 10276 3914 10316

$$

Lundquist
2 follow-up statements
129 
WGUS73 KGLD 212223
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
423 PM MDT Sun Apr 21 2019

COC063-220100-
/O.CON.KGLD.FF.W.0002.000000T0000Z-190422T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
423 PM MDT Sun Apr 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
WESTERN KIT CARSON COUNTY...

At 421 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three 
inches of rain have already fallen nine miles southeast of Flagler. 
Flash flooding is expected to begin shortly if not already occurring.

Some locations that will experience flooding include...
Flagler and Seibert. 

This includes Interstate 70 in Colorado between mile markers 390 and
408.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 10315 3957 10290 3913 10276 3914 10316

$$

Lundquist
812 
WGUS73 KGLD 220057
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
657 PM MDT Sun Apr 21 2019

COC063-220106-
/O.EXP.KGLD.FF.W.0002.000000T0000Z-190422T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
657 PM MDT Sun Apr 21 2019

...THE FLASH FLOOD WARNING FOR WESTERN KIT CARSON COUNTY WILL EXPIRE
AT 700 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 10315 3957 10290 3913 10276 3914 10316

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 1:55 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 1:55 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Sun Apr 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 145 PM MDT Sun Apr 21 2019

Scattered to numerous thunderstorms will move out of northeast
Colorado and across northwest Kansas/southwest Nebraska this
evening as shortwave trough ejects across the area, exiting to
the north by around 07z. Severe threat will be limited to about
04z, then wane as boundary layer cools. Primary hazard will be
wind gusts of up to 60 mph with favorable DCAPE environment/relatively
high bases, followed by a marginal threat of hail up to quarter
sized, and finally a low end risk for locally heavy rainfall.
Clouds will persist through the night with breezy north winds.
Lows will range from the upper 30s in Colorado to the lower 50s in
north central Kansas. Clouds will persist into Monday with perhaps
some partial clearing late in northern areas. As a result,
temperatures will be much cooler, with highs in the upper 50s to
lower 60s. North winds will be gusty and strongest in the morning,
then slowly diminish in the afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 139 PM MDT Sun Apr 21 2019

While near term models show a decent amount of disagreement with
how southern plains H5 trough evolves, consensus still appears
that system will track well to the south of the area with only
slim chances of light precipitation glancing the southern CWA.
After system departs, medium range models in reasonable agreement
that ridging will build over the area through the weekend.
Differences emerge with the amplification and strength of the ridge,
with the GFS being a bit more amplified than other available
guidance.

Regardless of preferred solution, seems like weather will be
fairly quiet from Tuesday through Thursday as temperatures slowly
warm, but surface flow does not look really favorable for any
meaningful moisture return until Thursday Night and Friday as sfc
high shifts east and strong southerly flow develops again. Should
we get enough moisture/instability development shear profile with
fast zonal flow would support some organized/severe storms, but
details at this point remain very unclear. Main forecast changes
to available guidance were to nudge temperatures to warmer end of
distribution/ensemble data, although potential for mountain cirrus
limiting insolation a bit concerning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1121 AM MDT Sun Apr 21 2019

Main aviation concern will be thunderstorm chances this afternoon
and tonight at both KGLD and KMCK. Expecting a line of storms to
develop south of KGLD by mid afternoon which will progress
northward during the late afternoon and evening hours. Gusty winds
and small hail may accompany the storms at KGLD, but with later
arrival time at KMCK do not expect storms to be as strong.
Thunderstorm threat will end by 04z at KGLD and 07z at KMCK.
During the overnight, models show MVFR ceilings moving into the
area from the north and persisting through Monday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JRM
AVIATION...024
Hazardous weather outlook, Apr 21, 3:30 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 AM MDT Sun Apr 21 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
330 AM MDT Sun Apr 21 2019 /430 AM CDT Sun Apr 21 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms are expected mainly along and north
of highway 40 in the 3 PM MDT (4 PM CDT) to 11 PM MDT (midnight CDT)
timeframe. Wind gusts to 65 mph, large hail and locally heavy
rainfall will be the primary threats. The strong outflow winds will
produce some blowing dust and reduced visibilities in spots.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, Apr 21, 3:22 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     9 SSE SHARON SPRINGS    38.77N 101.68W
04/21/2019  M57 MPH          WALLACE            KS   MESONET

&&
Local storm report, Apr 21, 3:24 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     9 SSE SHARON SPRINGS    38.77N 101.68W
04/21/2019  M70 MPH          WALLACE            KS   MESONET

&&
Local storm report, Apr 21, 3:32 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             15 NNW ARAPAHOE         39.05N 102.28W
04/21/2019  E0.70 INCH       KIT CARSON         CO   PUBLIC

            PEA TO DIME SIZED HAIL COVERING THE GROUND
            AT THE KIT CARSON AND CHEYENNE COUNTY LINE.

&&
Local storm report, Apr 21, 3:37 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             FLAGLER                 39.29N 103.07W
04/21/2019  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL COVERING THE GROUND.

&&
Special weather statement, Apr 21, 3:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Sun Apr 21 2019

COZ091-212230-
Kit Carson County CO-
337 PM MDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Flagler, moving west at 5 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding,
particularly along and near Interstate 70 in western Kit Carson
county.

&&

LAT...LON 3917 10315 3940 10315 3941 10284 3910 10283
      3910 10316
TIME...MOT...LOC 2135Z 083DEG 5KT 3926 10300

Vincent
Local storm report, Apr 21, 3:53 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             FLAGLER                 39.29N 103.07W
04/21/2019  E1.75 INCH       KIT CARSON         CO   PUBLIC

            HAIL RANGED FROM PEA TO GOLF BALL IN SIZE.
            THE HAIL DEPTH WAS REPORTED TO BE THREE
            INCHES.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:58 PM MDTSpecial Weather StatementGLDKit Carson32 min
Apr 21, 2:19 PM MDTSpecial Weather StatementGLDKit Carson41 min
Apr 21, 2:54 PM MDTSpecial Weather StatementGLDKit Carson66 min
Apr 21, 3:07 PM MDTFlash Flood WarningGLDKit Carson3 hr
Apr 21, 3:09 PM MDTSpecial Weather StatementGLDKit Carson36 min
Apr 21, 3:37 PM MDTSpecial Weather StatementGLDKit Carson53 min
Apr 21, 4:05 PM MDTSpecial Weather StatementGLDKit Carson55 min
Apr 21, 4:23 PM MDTSpecial Weather StatementGLDCheyenne52 min
Apr 21, 4:54 PM MDTSpecial Weather StatementGLDYuma51 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.